Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Albany, NY

November 6, 2005Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Nov 6, 2005, 5:04 PM EST for Herkimer County, New York. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2005, 5:04 PM EST (22:04 UTC)
Expired
Nov 6, 2005, 6:00 PM EST
In force
56 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 5:35 PM ESTHAIL 0.75Cold Brook, NY
Nov 6, 6:05 PM ESTTSTM WND DMGPoland, NYNUMEROUS TREES AND WIRES DOWN BETWEEN 545 PM AND 605 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 062211
SVRALY
NYC043-062300-
/O.NEW.KALY.SV.W.0129.051106T2204Z-051106T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EST SUN NOV 6 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 600 PM EST

* AT 508 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF OLD
  FORGE TO 30 MILES WEST OF OLD FORGE TO 30 MILES WEST OF HINCKLEY
  TO 25 MILES NORTHWEST OF UTICA TO 20 MILES SOUTHWEST OF UTICA...
  AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CEDARVILLE AND WEST WINFIELD BY 520 PM EST
  MOHAWK...JORDANVILLE...POLAND AND NORTHWOOD BY 530 PM EST
  OHIO...NEWPORT...HERKIMER AND COLD BROOK BY 535 PM EST

HANCOCK INTERNATIONAL AIRPORT AT SYRACUSE REPORTED A WIND GUST TO 69 
MPH WITH THESE STORMS.

THIS IS A DANGEROUS STORM...PLEASE TAKE COVER IMMEDIATELY.

LAT...LON 4323 7507 4326 7516 4330 7515 4333 7508
      4409 7516 4405 7507 4407 7486 4347 7479
      4334 7487 4328 7472 4319 7470 4310 7478
      4290 7476 4290 7489 4287 7489 4285 7495
      4291 7510 4287 7514 4286 7521 4306 7522

$$
1 follow-up statement
000 
WWUS51 KALY 062247
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EST SUN NOV 6 2005

NYC043-062300-
/O.CON.KALY.SV.W.0129.000000T0000Z-051106T2300Z/
HERKIMER NY-
546 PM EST SUN NOV 6 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST
FOR HERKIMER COUNTY...

AT 545 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 17
MILES EAST OF HERKIMER LANDING...OR 7 MILES SOUTHWEST OF
SPECULATOR...MOVING NORTHEAST AT 50 MPH.

LAT...LON 4323 7507 4327 7516 4330 7515 4333 7508
      4409 7515 4405 7507 4407 7486 4347 7480
      4334 7487 4328 7472 4319 7470 4311 7478
      4291 7476 4291 7489 4287 7489 4286 7494
      4291 7510 4287 7514 4286 7521 4306 7522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 3:50 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 6, 3:50 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 PM EST SUN NOV 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...STRONG SUMMER LIKE
CONVECTIVE SQUALL LINE ACROSS WESTERN NY AND MOVING INTO CENTRAL NY
AS OF 330 PM. THE SYNOPTIC LOW PRODUCING THIS LINE IS MOVING
NORTHEAST ACROSS LAKE HURON AND WILL EVENTUALLY MOVE INTO EASTERN
CANADA BY MONDAY. COLD FRONT JUST BEHIND THE LINE OF CONVECTION WILL
MOVE THROUGH THIS EVENING ALONG WITH THE CONVECTIVE LINE. LOW LEVEL
WIND SHEAR IS VERY IMPRESSIVE WITH THIS SYSTEM...EVEN AS IT MOVES
INTO OUR REGION. HOWEVER...CAPES GENERALLY BELOW 500 J/KG ACROSS THE
FORECAST AREA. SOME WEAKENING OF THE LINE LIKELY AS WE LOSE DIRNAL
HEATING AT SUNSET...BUT EXPECT SOME SEVERE CONVECTION TO MAKE IT
INTO OUR FORECAST AREA AFTER SUNSET...WITH THE BEST CHANCE ACORSS
THE WESTERN ZONES. HAVE INCLUDED LIKELY OR CATEGORICAL POPS FOR ALL
ZONES THIS EVENING FOR SHWRS/TSTMS...ALONG WITH ENHANCED WORDING OF
DAMAGING WINDS POSSIBLE WITH THE THUNDERSTORMS.

THREAT OF DAMAGING WINDS ASSOCIATED WITH THE SYNOPTIC WINDS APPEARS
LESS TODAY THAN IT DID YESTERDAY...WITH THE STRONGEST WINDS OVER OUR
AREA EXPECTED LATE TONIGHT AND MONDAY. HAVE FORECAST WINDS BELOW
ADVISORY THRESHOLDS THROUGH MONDAY AND WILL NOT ISSUE ANY LONGER
TERM WIND HEADLINES AT THIS TIME.

FRONT QUICKLY MOVES THROUGH EARLY TONIGHT...WITH POPS RAPIDLY
DECREASING LATE THIS EVENING AND AFTER MIDNIGHT. DRY WEATHER FOR
MOST AREAS MONDAY AS THE FLOW BECOMES ANTICYCLONIC...AND HAVE ONLY
FORECAST A CHANCE OF SHOWERS ACROSS THE FAR NORTHWEST.

WEAK SECONDARY TROF MOVING THROUGH MONDAY NIGHT. GENERALLY EXPECT NO
PCPN FROM IT...BUT HAVE INCLUDED CHANCE POPS ACROSS NORTHERN AREAS.

SURFACE HIGH BUILDS SOUTHWARD OUT OF CANADA AFTER THAT AND KEEPS US
DRY THROUGH TUESDAY NIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
ANOTHER FAIRLY STRONG LOW WILL DEVELOP EARLY IN THIS PERIOD OVER THE
NORTHERN PLAINS...AND MOVE TO NEAR JAMES BAY IN CANADA BY THURSDAY.
ASSOCIATED WARM AND THEN COLD FRONTAL PASSAGES WILL KEEP THE AREA
UNSETTLED WEDNESDAY THROUGH THURSDAY. WARM ENOUGH ONCE AGAIN FOR
RAIN SHOWERS TO BE FORECAST DURING THIS PERIOD.

CLEARING THURSDAY NIGHT WITH A SURFACE HIGH KEEPING THE WEATHER DRY
AT LEAST INTO THE EARLY PART OF THE WEEKEND. GFS FLIP-FLOPPING QUITE
A BIT FOR SUNDAY. 00Z/06Z GFS RUNS HAD A FAIRLY IMPRESSIVE SURFACE
LOW AFFECTING OUR AREA SUNDAY...BUT 12Z RUN HAD A LARGE HIGH OVER
THE FORECAST AREA. FORECAST ORIGINALLY BASED ON THE EARLIER RUNS SO
HAVE OPTED NOT TO MAKE ANY REVISIONS BASED ON SUCH A LARGE MODEL
CHANGE THAT FAR OUT IN TIME.

&&

.AVIATION...MAINLY VFR THROUGH THE PERIOD. A COLD FRONT IS FORECAST
TO CROSS OUR WARNING AREA BETWEEN ABOUT 00Z-05Z. THE FIRST LINE OF
SHOWERS AND STORMS WELL AHEAD OF IT IS WEAKENING AND WILL PRODUCE NO
MORE THAN SOME HIT AND MISS LIGHT SHOWERS AS LIMPS ACROSS OUR REGION
LATER THIS AFTERNOON. THE SECOND LINE IS THE MORE PROBLEMATIC
ONE...AND WILL LIKELY MOVE RIGHT AHEAD OF THE FRONT. THIS COULD
PRODUCE SQUALLY RAINS AND POSSIBLY AN EMBEDDED THUNDERSTORM OR TWO.
WIND GUSTS TO 40 KTS ARE POSSIBLE. IN THE 18Z TAFS...WE HAVE KEPT
WIND GUSTS IN THE 25KT RANGE FOR NOW. AFTER THE FRONT...LOOK FOR
SOME INITIAL QUICK CLEARING AND GOOD VISIBILITY. ENOUGH OF A BREEZE
SHOULD PRECLUDE ANY FOG FORMATION. LAKE EFFECT CLOUDS WILL LIKELY
PRODUCE VFR CEILINGS NORTH OF KPOU BY EARLY MONDAY. THE
WIND...RELAXING FOR A LITTLE BIT OVERNIGHT AFTER THE INITIAL PASSAGE
OF THE FRONT...WILL PICK UP OUT OF THE WNW AFTER SUNRISE
MONDAY...WITH GUSTS TO 20-25 KTS PERHAPS A FEW STRONGER.

&&

.HYDROLOGY...NO PROBLEMS ANTICIPATED. TONIGHTS POTENTIAL RAIN MAKER
LOOKS TO MOVE QUICKLY AND ONLY PRODUCE ABOUT A QUARTER INCH OF
RAINFALL ON AVERAGE WITH MAYBE SOME LOCALLY HIGHER AMOUNTS IN ANY
STRONGER THUNDERSTORMS. THE NEXT CHANCE FOR RAIN TAKES PLACE LATER
ON WEDNESDAY INTO THURSDAY. WHILE THAT DISTURBANCE MIGHT MOVE
SOMEWHAT SLOWER AND HAVE A BIT MORE MOISTURE TO WORK
WITH...PROJECTED RAINFALL AMOUNTS SHOULD ONCE AGAIN FALL WELL SHORT
OF PRODUCING ANY SIGNIFICANT RISES ON STREAMS...LET ALONE ANY
FLOODING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Nov 6, 4:05 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EST SUN NOV 6 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
449 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AS A STRONG
COLD FRONT MOVES EASTWARD. A LINE OF THUNDERSTORMS WILL MOVE WEST TO
EAST WITH THE COLD FRONT AT APPROXIMATELY 40 MILES AN HOUR.  A FEW
THUNDERSTORMS MIGHT CONTAIN DAMAGING WIND GUSTS OF GREATER THAN 60
MILES AN HOUR. INDIVIDUAL THUNDERSTORM CELLS WILL MOVE SOUTHWEST TO
NORTHEAST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN
NEW YORK THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES
IN NEW YORK STATE...

HERKIMER...HAMILTON...FULTON...MONTGOMERY...SCHOHARIE...WARREN...
SARATOGA...ALBANY...SCHENECTADY...GREENE...ULSTER....WASHINGTON...
RENSSELAER...COLUMBIA AND DUTCHESS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 5:36 PM ESTSevere Thunderstorm WarningALYHamilton54 min
Nov 6, 5:59 PM ESTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery, Schoharie76 min
Nov 6, 6:08 PM ESTSevere Thunderstorm WarningALYWarren67 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.